Alert archive / Montana / Blizzard Warnings in 2017

Blizzard Warning 1, NWS Billings, MT

January 10, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this blizzard warning at Jan 10, 2017, 6:12 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2017, 6:12 PM MST (01:12 UTC)
Expired
Jan 11, 2017, 3:37 AM MST
In force
9 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -255 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
120 kt
0-1 km storm-relative helicity
-255 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS45 KBYZ 110112
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
612 PM MST TUE JAN 10 2017

MTZ063-111800-
/O.UPG.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/
/O.NEW.KBYZ.BZ.W.0001.170111T0112Z-170111T1800Z/
JUDITH GAP-
612 PM MST TUE JAN 10 2017

...BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST WEDNESDAY. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* IMPACTS...SEVERE BLOWING AND DRIFTING SNOW...BITTERLY COLD
  WIND CHILLS...AND SNOW-COVERED SLICK ROADS. HIGHWAY 191 THROUGH
  JUDITH GAP HAS BEEN CLOSED.

* TIMING...THE SNOW AND STRONG GUSTY WINDS WILL CONTINUE 
  OVERNIGHT AND DECREASE WEDNESDAY MORNING.

* WINDS/BLOWING SNOW...NORTH WINDS ARE APPROACHING 50 
  MPH...CAUSING SEVERE BLOWING SNOW...AND MAJOR DRIFTING ON 
  ROADWAYS. 

* SNOW ACCUMULATION...3 TO 5 INCHES. DRIFTS 2 TO 4 FEET HIGH.

* WIND CHILLS...40 TO 50 DEGREES BELOW ZERO ARE OCCURING...AND ARE
  EXPECTED TO CONTINUE INTO WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING IS ISSUED WHEN SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF OVER 35 MPH ARE EXPECTED WITH CONSIDERABLE
FALLING AND OR BLOWING AND DRIFTING SNOW.  VISIBILITIES WILL
BECOME POOR WITH WHITEOUT CONDITIONS AT TIMES.  THOSE VENTURING
OUTDOORS MAY BECOME LOST OR DISORIENTED SO PERSONS IN THE WARNING
AREA ARE ADVISED TO STAY INDOORS.

&&

$$

MTZ067-120115-
/O.CON.KBYZ.WS.W.0001.000000T0000Z-170112T1300Z/
ABSAROKA/BEARTOOTH MOUNTAINS-
612 PM MST TUE JAN 10 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST
THURSDAY...

* IMPACTS...PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL MAKE 
  OUTDOOR RECREATION DIFFICULT OR IMPOSSIBLE. AVALANCHE DANGER 
  IS LIKELY. 

* TIMING...THROUGH WEDNESDAY NIGHT.

* SNOW ACCUMULATION...TOTAL STORM ACCUMULATIONS SINCE SATURDAY 
  NIGHT WILL REACH 2 TO 3 FEET. GREATEST ON WEST ASPECTS... 
  INCLUDING THE MOUNTAINS AROUND COOKE CITY.

* WINDS...SOUTHWEST TO WEST GUSTING TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ028>031-035-042-057-058-111800-
/O.CON.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
YELLOWSTONE-GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
612 PM MST TUE JAN 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* IMPACTS...SNOW-COVERED SLICK ROADS AND COLD WIND CHILLS.

* TIMING...SNOW WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY 
  THIS EVENING. THE SNOW WILL CONTINUE OVERNIGHT AND DECREASE 
  WEDNESDAY MORNING.

* SNOW ACCUMULATION...3 TO 4 INCHES.

* BLOWING SNOW...LATE THIS EVENING EAST WINDS OF 10 TO 15 MPH 
  COULD CAUSE PATCHES OF BLOWING SNOW COULD CAUSE MINOR 
  DRIFTING ALONG THE EDGES OF ROADS.

* WIND CHILLS...15 TO 30 BELOW ZERO TONIGHT THROUGH WEDNESDAY 
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

MTZ034-038>041-056-064>066-WYZ099-120000-
/O.CON.KBYZ.WW.Y.0003.000000T0000Z-170112T0000Z/
NORTHERN STILLWATER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF LIVINGSTON AND SPRINGDALE
612 PM MST TUE JAN 10 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
WEDNESDAY...

* IMPACTS...SNOW-COVERED SLICK ROADS AND COLD WIND CHILLS.

* TIMING...SNOW WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY 
  TONIGHT. THE SNOW WILL DECREASE DURING THE DAY ON WEDNESDAY.

* SNOW ACCUMULATION...4 TO 7 INCHES.

* BLOWING SNOW...LATE THIS EVENING AND OVERNIGHT EAST WINDS OF 
  10 TO 15 MPH COULD CAUSE PATCHES OF BLOWING SNOW COULD CAUSE 
  MINOR DRIFTING ALONG THE EDGES OF ROADS.

* WINDS CHILLS...15 TO 25 BELOW ZERO TONIGHT THROUGH WEDNESDAY 
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
248 
WWUS45 KBYZ 111037
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
337 AM MST WED JAN 11 2017

MTZ063-111145-
/O.CAN.KBYZ.BZ.W.0001.000000T0000Z-170111T1800Z/
JUDITH GAP-
337 AM MST WED JAN 11 2017

...BLIZZARD WARNING IS CANCELLED...

WINDS AND SNOW HAVE DECREASED ACROSS THE AREA. SOME LIGHT SNOW
WILL CONTINUE THIS MORNING. 

$$

MTZ028>031-042-111145-
/O.CAN.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
GOLDEN VALLEY-
337 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

SNOW HAS DECREASED ACROSS THE AREA, THEREFORE THE WINTER WEATHER
ADVISORY HAS BEEN CANCELLED.

$$

MTZ067-121045-
/O.CON.KBYZ.WS.W.0001.000000T0000Z-170112T1300Z/
ABSAROKA/BEARTOOTH MOUNTAINS-
337 AM MST WED JAN 11 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST
THURSDAY...

* IMPACTS...PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL MAKE 
  OUTDOOR RECREATION DIFFICULT OR IMPOSSIBLE. AVALANCHE DANGER 
  IS LIKELY. 

* TIMING...THROUGH TONIGHT.

* SNOW ACCUMULATION...TOTAL STORM ACCUMULATIONS SINCE SATURDAY 
  NIGHT WILL REACH 2 TO 3 FEET. GREATEST ON WEST ASPECTS... 
  INCLUDING THE MOUNTAINS AROUND COOKE CITY.

* WINDS...SOUTHWEST TO WEST GUSTING TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

MTZ035-057-058-111800-
/O.CON.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/
YELLOWSTONE-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
337 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS...SNOW-COVERED SLICK ROADS.

* TIMING...SNOW WILL BECOME LIGHTER THIS MORNING. 

* SNOW ACCUMULATION...ADDITIONAL SNOW ACCUMULATION AROUND AN INCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

MTZ034-038>041-056-064>066-WYZ099-120000-
/O.CON.KBYZ.WW.Y.0003.000000T0000Z-170112T0000Z/
NORTHERN STILLWATER-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF LIVINGSTON AND SPRINGDALE
337 AM MST WED JAN 11 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* IMPACTS...SNOW-COVERED SLICK ROADS AND LOCALIZED LOW WIND CHILLS.

* TIMING...SNOW WILL BECOME LIGHTER TODAY. 

* SNOW ACCUMULATION...ADDITIONAL ACCUMULATION 1 TO 2 INCHES...WITH
  2 TO 4 INCHES IN THE FOOTHILLS. 

* WIND CHILLS...LOCALIZED WIND CHILLS OF 15 TO 25 BELOW ZERO EARLY
  THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 10, 2:48 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 10, 2:48 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
248 PM MST Tue Jan 10 2017

.SHORT TERM...valid for Wed and Thu...

Period of increased snowfall expected across the western half of
the area tonight as a wave moving onto the Pacific Northwest coast
brings lift to the area and tightens a baroclinic zone over the
area as a reinforcing shot of arctic air moves into the area from
the north. This band of snow continues into Wednesday as energy
from the wave moves across southern Montana and northern Wyoming
augment by upslope pressure gradients. Have not changed snowfall
amounts much and most soundings look like dendritic growth regions
will be not too deep so do not expect real rapid accumulations or
reductions to visibility. May be some localized blowing snow as
the high builds in tonight so current advisory looks good with
the warning in the mountains continuing with westerly aspects more
likely to see the heaviest snow tonight.

As the cold air deepens on Wednesday it will limit accumulations
for areas north and east of Billings but locations west of
Billings like Big Timber and along the foothills will see higher
amounts. Do not think any lower elevation accumulations will
exceed 8 inches in the above mentioned areas but will have to
watch snowfall intensity this evening to see if this remains on
track.

Wednesday will be a cold day as the arctic air is entrenched over
the area but the core of the high pressure will retreat eastward
on Thursday. Still cyclonic flow aloft over the western half of
the region so lack of a real cold pooling of high pressure west
and south of the continental divide will limit development of
westerly winds. Otherwise looks mainly dry and cold bet some
mixing overnight will keep Thursday night temperatures warmer.
borsum

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

No major changes were needed for the extended period beginning on
Friday. The overall trend in the weather pattern will bring a
welcome change for most folks. The forecast trend will bring
increasing heights, and accordingly, warmer air to the region. The
only issue through the extended period will be the winds, and a
chance for blowing this weekend in zones west of Billings.

Winds should increase across Livingston, Nye, and Big Timber on
Saturday morning as weak disturbances passing overhead in the
westerly flow induce pressure falls across the Plains through the
weekend. With temperatures expected to remain below freezing
until at least Sunday afternoon, blowing snow will likely cause
issues until then. It appears that the strongest winds and
blowing snow threat will be overnight Saturday and into early
Sunday morning. After a brief reduction in the winds on Sunday
night, well see the winds pick up again on Monday. Mid level flow
looks a bit faster at the beginning of next week so stronger
winds are certainly a possibility. Dobbs

&&

.AVIATION...

Conditions will gradually deteriorate late this afternoon as snow
showers overspread the region with widespread IFR conditions.
Brief periods of LIFR cigs/vis are possible in the heavier bands.
As the arctic front moves south overnight. Snow will gradually
thin with improving conditions after 12/18z Wednesday. Dobbs
&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 904/007 904/012 004/024 010/028 016/033 020/036 022/038
    94/S    21/B    00/U    00/U    00/N    00/N    11/N
LVM 001/014 000/024 007/028 010/031 016/036 019/040 025/041
    97/S    31/N    00/Q    00/Q    01/Q    10/N    11/N
HDN 907/007 911/014 902/022 901/025 007/030 011/033 013/036
    84/S    21/B    00/U    00/U    00/U    00/B    01/B
MLS 913/002 916/007 905/021 903/024 008/028 011/033 019/035
    61/B    11/U    00/U    00/U    00/U    00/U    01/U
4BQ 907/009 912/013 000/023 901/026 008/031 012/033 016/036
    63/S    21/U    00/U    00/U    00/U    00/U    01/U
BHK 912/001 913/005 909/019 000/024 008/028 011/031 017/036
    61/B    11/U    00/U    00/U    00/U    00/U    01/B
SHR 905/008 904/018 000/026 001/030 006/035 010/038 016/040
    66/S    42/J    00/U    00/U    00/U    00/B    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Wednesday
      FOR ZONES 28>31-35-42-57-58-63.
     Winter Weather Advisory in effect until 5 PM MST Wednesday
      FOR ZONES 34-38>41-56-64>66.
     Winter Storm Warning in effect until 6 AM MST Thursday FOR
      ZONE 67.
WY...Winter Weather Advisory in effect until 5 PM MST Wednesday
      FOR ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Jan 10, 4:02 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
402 PM MST TUE JAN 10 2017

MTZ028-040-041-063>066-111330-
SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
402 PM MST TUE JAN 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

* POTENTIAL IMPACTS: STRONG WINDS AND BLOWING SNOW ARE POSSIBLE AS
  WE ENTER THE WEEKEND.

* TIMING: STRONG WINDS SATURDAY MORNING THROUGH TUESDAY WITH
  BLOWING SNOW POSSIBLE FROM SATURDAY MORNING TO SUNDAY AFTERNOON.

* WIND: 45 TO 55 MPH WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Jan 10, 12:54 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1254 PM MST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     SNOW             5 NW FORSYTH            46.34N 106.70W
01/10/2017  M4.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

0700 AM     SNOW             13 SW ROUNDUP           46.33N 108.74W
01/10/2017  M3.0 INCH        MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     SNOW             3 NE ISMAY              46.54N 104.75W
01/10/2017  M3.0 INCH        CUSTER             MT   COCORAHS

0100 AM     SNOW             14 W NYE                45.42N 110.09W
01/10/2017  M4.0 INCH        SWEET GRASS        MT   MESONET

0100 AM     SNOW             3 SSW LUTHER            45.24N 109.46W
01/10/2017  M4.0 INCH        CARBON             MT   MESONET

0100 AM     SNOW             26 ESE EMIGRANT         45.22N 110.24W
01/10/2017  M5.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             1 NNW BURGESS JUNCTION  44.79N 107.53W
01/10/2017  M3.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             25 ESE EMIGRANT         45.27N 110.25W
01/10/2017  M3.0 INCH        PARK               MT   MESONET

0100 AM     HEAVY SNOW       3 N COOKE CITY          45.06N 109.95W
01/10/2017  M8.0 INCH        PARK               MT   MESONET

&&

LD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:49 AM MSTSpecial Weather StatementBYZCarter, Fallon5 hr
Jan 11, 6:40 AM MSTSpecial Weather StatementBYZWheatland3 hr
Jan 11, 2:31 PM MSTWind Chill AdvisoryBYZCarter, Custer, Fallon, Powder River, Rosebud20 hr

Nearby

Blizzard Warnings in Montana, 2017Every blizzard warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.